Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Morristown, TN

August 17, 2018Bledsoe County, Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 17, 2018, 4:48 PM CDT for Bledsoe County, Meigs County, Rhea County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 4:48 PM CDT (21:48 UTC)
Expired
Aug 17, 2018, 10:45 PM CDT
In force
6 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bledsoe County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

903 
WGUS54 KMRX 172148
FFWMRX
TNC007-121-143-180345-
/O.NEW.KMRX.FF.W.0023.180817T2148Z-180818T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
548 PM EDT FRI AUG 17 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Rhea County in east Tennessee...
  Central Bledsoe County in east Tennessee...
  Meigs County in east Tennessee...

* Until 1145 PM EDT/1045 PM CDT/.

* At 548 PM EDT/448 PM CDT/, local law enforcement reported
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is expected
  to begin shortly.

* Some locations that will experience flooding include...
  Dayton, Pikeville, Decatur, Spring City, Graysville, Peakland,
  Stinging Fork Falls State Park, Piney Falls State Park, Ten Mile,
  Big Spring, Evensville, Brayton, Old Washington and Grandview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3541 8502 3544 8506 3543 8510 3546 8511
      3545 8515 3545 8517 3543 8518 3545 8529
      3571 8512 3576 8476 3574 8470 3572 8470
      3572 8468 3570 8467 3573 8464 3571 8462
      3565 8462 3552 8472 3545 8481 3538 8485

$$

Moulton
1 follow-up statement
732 
WGUS74 KMRX 180022
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
822 PM EDT FRI AUG 17 2018

TNC007-121-143-180345-
/O.CON.KMRX.FF.W.0023.000000T0000Z-180818T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Bledsoe TN-Meigs TN-
822 PM EDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT/1045
PM CDT/ FOR RHEA...CENTRAL BLEDSOE AND MEIGS COUNTIES...

At 820 PM EDT/720 PM CDT/, local law enforcement reported heavy rain 
due to a thunderstorm across the warned area. Three to four inches 
of rain has already fallen. Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Dayton, Pikeville, Decatur, Spring City, Graysville, Peakland,
Stinging Fork Falls State Park, Piney Falls State Park, Ten Mile, Big
Spring, Evensville, Brayton, Old Washington and Grandview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3541 8502 3544 8506 3543 8510 3546 8511
      3545 8515 3545 8517 3543 8518 3545 8529
      3571 8512 3576 8476 3574 8470 3572 8470
      3572 8468 3570 8467 3573 8464 3571 8462
      3565 8462 3552 8472 3545 8481 3538 8485

$$

mjb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:29 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 17, 2:29 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
329 PM EDT Fri Aug 17 2018

.SHORT TERM...(Tonight and Saturday)...
Upper trough over the Great Lakes and Ohio Valley will lift
northeast with a positive tilted trough/shear axis remaining
across the Ohio and Tennessee Valleys through Saturday.

Associated frontal boundary will remain north of the area with
the only low-level forcing mechanism being the terrain features.
Southwestery flow will continue to pull abundant moisture into the
region with PWs of 1.7-2.0 inches. MLCAPEs of 1500-2000 J/Kg today
and Saturday afternoon, so plenty of instability to produce
scattered storms. Again, best coverage over the elevated terrain.

Main concern will be isolated damaging winds (trees down)
and torrential rains with localized flash flooding possible.

Plenty of low-level moisture, recent rains at spots, and some
breaks in the cloud cover will allow for patchy fog development
late tonight/early Saturday morning.

.LONG TERM...(Saturday night through Thursday)...
Long term forecast still looks to be unsettled with a continual
chance for showers and thunderstorms. Upper trough over the area and
weak front moving through this weekend keeps area wet Saturday night
and the front may move just to the south early Sunday. This should
allow some drying before front moves back north as a warm front
later Sunday into Monday. Localized flooding possible into the
evening Saturday with high precipitable water values. Next trough to
move into the region Monday with increasing southwest flow and
another stronger cold front to approach Tuesday. Heavy rainfall may
be another problem Tuesday into Wednesday with the next front and
some strong storms ahead of the front. Behind the mid week front
later Wednesday decreasing rain chances as drier and cooler air mass
settles over the region. Have left slight chance pops near the
mountains. Temperatures near to slightly below normal during the day
and above normal at night through Wednesday. Thursday and Friday
mornings will be significantly cooler with clearing skies...in the
lower to mid 60s with mid to upper 50s mountains and valleys in the
northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  83  71  86 /  70  70  50  50
Knoxville McGhee Tyson Airport, TN  70  83  70  85 /  60  70  70  50
Oak Ridge, TN                       71  82  71  85 /  70  70  60  50
Tri Cities Airport, TN              68  82  67  83 /  60  70  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Aug 17, 2:14 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 PM EDT Fri Aug 17 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 PM EDT Fri Aug 17 2018 /214 PM CDT Fri Aug 17 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected this afternoon
and tonight as an upper disturbance moves in from the west. Some
of these stronger thunderstorms could become severe with the
primary threats being damaging winds and frequent cloud to ground
lightning. In addition, ample moisture will support periods of
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are expected once again both
Saturday and Sunday, especially during the afternoon and evening.
Some of these stronger thunderstorms could become severe with the
primary threats being damaging winds and frequent cloud to ground
lightning. In addition, ample moisture will support periods of
heavy rainfall.

Another system will move across the region Monday and Tuesday
producing another round of potential strong to severe
thunderstorms. Once again, the primary threats being damaging
winds, frequent cloud to ground lightning and torrential rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:22 PM CDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea5 hr
Aug 17, 6:32 PM CDTSpecial Weather StatementMRXHamilton43 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.